Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 313, NWS Jackson, MS

July 15, 2002Copiah County, Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 15, 2002, 2:05 PM CDT for Copiah County, Hinds County, Mississippi. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2002, 2:05 PM CDT (19:05 UTC)
Expired
Jul 15, 2002, 2:50 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Copiah County, MS, Hinds County, MS

What was reported inside it

TimeReportWhereRemark
Jul 15, 2:10 PM CDTThunderstorm WindJack, MSSeveral trees were blown down on Morningstar Road.
Jul 15, 2:30 PM CDTThunderstorm WindTerry, MSSeveral powerlines were blown down in the area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1773 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WUUS54 KJAN 151905
SVRJAN
MSC029-049-151950-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
204 PM CDT MON JUL 15 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI
  COPIAH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 250 PM CDT

* AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS 12 MILES WEST OF CRYSTAL         
  SPRINGS...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL...
  BE NEAR CRYSTAL SPRINGS AT 220 PM CDT
  BE NEAR TERRY AT 235 PM CDT

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3214 9061 3196 9061 3196 9024 3216 9026

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:55 AM CDT, 11 hours 10 minutes earlier.

Area forecast discussion, Jul 15, 2:55 AM CDT, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
255 AM CDT MON JUL 15 2002

FORECAST IS MOST PROBLEMATIC IN THE SHORT TERM AS STRONG UPPER LEVEL
WESTERLIES CONTINUE IN ASSOCIATION WITH A MID/UPPER LEVEL LOW
CENTERED OVER THE OZARKS. BY MID WEEK...A QUICK TRANSITION IS
PROGGED AS MODELS BRING THE CENTER OF SUBTROPICAL RIDGE OVER THE
REGION.

FOR TODAY...THE FORECAST AREA WILL BE UNDER FAVORABLE CONDITIONS FOR
HIGH COVERAGE OF CONVECTIVE PRECIPITATION...A VERY MOIST AIRMASS
WITH PRECIP WATER VALUES 2+ INCHES...CLOSE PROXIMITY TO 50+ KT UPPER
JET...PERSISTENT LOW LEVEL THETAE ADVECTION AND PERTURBED MID LEVEL
FLOW...ARE ALL PROGGED BY THE ETA AND AVN TO COINCIDE. YESTERDAYS
RELATIVELY INACTIVE CONVECTIVE REGIME HAS LEFT MINIMAL CONVECTIVE
DEBRIS COVERAGE OVER AREA...SO EXPECT INSOLATION WILL KICK IN EARLY
TO HELP INITIATE DEVELOPMENT. CURRENTLY...SCATTERED SHOWERS/TSTMS
ARE DEVELOPING OVER THE ARKLAMISS REGION...APPARENT SIGNS OF UPWARD
VERTICAL MOTION IN PLACE. WILL ADJUST PRECIP CHANCES UPWARD TODAY...
IN LINE WITH AVN/ETA MOS GUIDANCE. AS HAS BEEN THE CASE RECENTLY...
AFTN TEMPS SHOULD HAVE A HARD TIME REACHING 90 WITH CLOUDS AND
PRECIP EXPECTED TO DEVELOP EARLY ON.

FOR TUESDAY THRU WEDNESDAY...BUILDING MID LEVEL RIDGE WILL DRY
THINGS OUT WITH MORE TYPICAL SUMMER WX REGIME EXPECTED. BEST
MOISTURE AXIS AND CONVERGENCE WILL BEGIN TO FOCUS FARTHER
NORTHWEST...ESPECIALLY BY WEDNESDAY. A CORRESPONDING INCREASE IN
AFTN TEMPS SHOULD BE FELT. CURRENT FORECAST OF ISOLATED TSTM
COVERAGE FOR MOST AREAS TUES/WED LOOKS IN LINE WITH LATEST GUIDANCE.

IN THE EXTENDED...THE LATEST AVN AND UKMET AGREE THAT THE VISIT BY
THE SUBTROPICAL RIDGE CENTER TO THE FORECAST AREA WILL BE BRIEF...
AND THAT ANOTHER DIP IN THE WESTERLIES WILL SEND MORE MID LEVEL
ENERGY SOUTHWARD. WILL ADJUST PRECIP WORDING UP A BIT IN LATTER
PERIODS OF FORECAST.

PRELIM NUMBERS...
JAN 88/72/91/73/93 73321
MEI 88/72/92/72/94 73221

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43

In the hours before

Special weather statement, Jul 15, 1:58 PM CDT, 7 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
158 PM CDT MON JUL 15 2002

...THUNDERSTORMS...
NUMEROUS THUNDERSTORMS WILL DEVELOP OVER EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS
AFTERNOON AND CONTINUE THROUGH THIS EVENING.  HEAVY RAIN AND WIND
GUSTS TO 40 MPH WILL BE POSSIBLE ACROSS THE AREA. ISOLATED SEVERE
STORMS WILL BE POSSIBLE  ALONG AND SOUTH OF INTERSTATE 20. THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...DAMAGING
WIND GUSTS TO 60 MPH AND DANGEROUS LIGHTNING. MOST OF THE
ACTIVITY SHOULD DIMINISH AROUND 10 PM.

AFTERNOON HEATING COMBINED WITH A VERY MOIST AND UNSTABLE
ATMOSPHERE WILL LEAD TO THUNDERSTORMS THIS AFTERNOON. AN UPPER
LEVEL DISTURBANCE  AND INSTABILITY WILL MAINTAIN THESE STORMS
THROUGH THIS EVENING. MOISTURE AND INSTABILITY ARE GREATEST OVER
CENTRAL AND SOUTH MISSISSIPPI...WHERE ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE. DAMAGING WINDS TO 60 MPH...VERY
HEAVY RAIN AND DANGEROUS LIGHTNING...CAN BE EXPECTED WITH ANY
SEVERE STORMS THAT MAY DEVELOP.

WITH PLENTY OF MOISTURE FLOWING INTO THE AREA...HEAVY RAIN WILL
ALSO BE POSSIBLE. RAINFALL AMOUNTS WILL RANGE FROM ONE TO TWO
INCHES...WITH ISOLATED AMOUNTS NEAR 3 INCHES. PONDING OF WATER ON
ROADWAYS...DITCHES AND CULVERTS MAY OCCUR. MOTORISTS SHOULD
EXERCISE CAUTION AND AVOID AREAS WHERE WATER COVERS THE ROAD.

THE ACTIVATION OF HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:13 PM CDTSevere Thunderstorm WarningJANJefferson37 min
Jul 15, 3:17 PM CDTSevere Thunderstorm WarningJANMarion38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.